Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 57, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2000, 12:18 AM CDT for Edmunds County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 12:18 AM CDT (05:18 UTC)
- Expired
- Jul 2, 2000, 12:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Edmunds County, SD
The radar
The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 12:27 AM CDT | Thunderstorm Wind 61 E | Ipswich, SD | High winds to 70 mph rolled round haybales about 50 feet, blew a well cover onto a car, and blew a calf shelter nearly 50 feet |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 1, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3394 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 2103 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS53 KABR 020518 SVRABR SDC045-020545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1218 AM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDMUNDS COUNTY IN SOUTH DAKOTA * UNTIL 1245 AM CDT * AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF IPSWICH...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... IPSWICH AROUND 1225 AM CDT PAMBROOK COLONY...PLAINVIEW COLONY AROUND 1230 AM CDT CRAVENS CORNER...DEERFIELD COLONY AROUND 1235 AM CDT MINA AROUND 1245 AM CDT THIS STORM IS CAPABLE OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ABERDEEN. $$ LAT...LON 4559 9931 4527 9927 4527 9875 4559 9874 ECKBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:05 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 9:05 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
905 PM CDT SAT JUL 01 2000
UPDATED FOR NEW WATCH AND THUNDERSTORM TRENDS. KABR 88D INDICATED
A BAND OF THUNDERSTORMS FROM NORTHEAST BROWN INTO NORTHERN ROBERTS
COUNTY. OTHER THUNDERSTORMS WERE WEST RIVER MOVING EAST AT THIS
TIME. MAIN THREAT IS STRONG WINDS AND LARGE HAIL WITH SOME OF THESE
STORMS.
.ABR...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2AM CDT...
1AM MDT FOR MUCH OF NORTH CENTRAL...NORTHEAST...AND
CENTRAL SOUTH DAKOTA.
ECKBERGIn the hours before
Local storm report, Jul 1, 10:03 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 10 ENE FREDERICK SD .88 INCH HAIL
07/01/00 BROWN
0900 PM 9 E FREDERICK SD .88 INCH HAIL
07/01/00 BROWN WINDOWS BROKEN OUT OF A
HOUSE
KWHLocal storm report, Jul 1, 10:03 PM CDT, 2 hours 15 minutes before
LSRABR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1003 PM CDT SAT JUL 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0901 PM 9 E FREDERICK SD .88 INCH HAIL
07/01/00 BROWN WINDOWS BROKEN OUT OF A
HOUSE
KWHLocal storm report, Jul 1, 10:18 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1018 PM CDT SAT JUL 1 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM 8 N COLUMBIA SD 2.50 INCH HAIL
07/01/00 BROWN REPORTED AT SAND LAKE
NATIONAL WILDLIFE REFUGE.
KWHThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 7:30 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 30 min |
| Jul 1, 8:00 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 45 min |
| Jul 1, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 43 min |
| Jul 1, 10:38 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| Jul 1, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 26 min |
| Jul 2, 12:52 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.